Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 166, NWS Dodge City, KS

June 25, 2014Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2014, 6:15 PM MDT for Hamilton County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2014, 6:15 PM MDT (00:15 UTC)
Expired
Jun 25, 2014, 6:55 PM MDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:22 PM MDTHAIL 1.257 Wsw Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS53 KDDC 260015
SVRDDC
KSC075-260115-
/O.NEW.KDDC.SV.W.0166.140626T0015Z-140626T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM MDT WED JUN 25 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 715 PM MDT

* AT 613 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF SYRACUSE...AND MOVING WEST AT 5 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3807 10205 3807 10170 3776 10172 3774 10205
      3792 10205
TIME...MOT...LOC 0015Z 095DEG 4KT 3788 10187

HAIL...1.75IN
WIND...70MPH

$$

FINCH
2 follow-up statements
746 
WWUS53 KDDC 260047
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT WED JUN 25 2014

KSC075-260115-
/O.CON.KDDC.SV.W.0166.000000T0000Z-140626T0115Z/
HAMILTON KS-
647 PM MDT WED JUN 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
HAMILTON COUNTY UNTIL 715 PM MDT...

AT 645 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COOLIDGE...AND
MOVING NORTHWEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3806 10182 3785 10182 3786 10204 3792 10205
      3807 10205
TIME...MOT...LOC 0047Z 132DEG 10KT 3799 10199

HAIL...1.00IN
WIND...60MPH

$$

FINCH
246 
WWUS53 KDDC 260055
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT WED JUN 25 2014

KSC075-260105-
/O.CAN.KDDC.SV.W.0166.000000T0000Z-140626T0115Z/
HAMILTON KS-
655 PM MDT WED JUN 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HAMILTON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3806 10182 3785 10182 3786 10204 3792 10205
      3807 10205
TIME...MOT...LOC 0055Z 132DEG 10KT 3800 10201

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:33 PM MDT, 42 minutes earlier.

Area forecast discussion, Jun 25, 5:33 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT Wed Jun 25 2014

...Updated for the aviation discussion...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 308 PM CDT WED JUN 25 2014

The main forecast challenges are chances of thunderstorms into
Thursday.

Moist upslope flow continues tonight with south to southeast winds
of 10 to 15 mph and dewpoints in the 60s. Many of the short term
models show thunderstorms moving east from eastern Colorado and into
far western Kansas by around 7 to 10 pm, then towards Dodge City by
around midnight. Very light winds aloft with jet level winds less
than 30 knots are forecast into tonight, along with weak mid level
winds of 10 to 20 knots. With weak wind shear the chances for
supercell and rotating thunderstorms are not good, with only
marginally severe storms far west towards the Colorado border. Some
brief heavy rainfall and strong wind gusts will be the main hazards
tonight. Will keep the highest chances for thunderstorms west early
then towards Dodge City around midnight, then ending in far south
central sections by morning. Overnight lows will be mild in the low
to mid 60s.

For Thursday, an upper level trough moves toward the Intermountain
West with still not very strong winds across western Kansas. The
upper level winds increase to around 50 knots, with mid levels still
weak at 10 to 15 knots. South winds will increase to 15 to 25 mph
with some moderate instability forecast. Current thoughts are a few
thunderstorms could form toward late afternoon or evening. If they
form some could be severe with heavy rainfall. Highs will be warmer
and around 90 to 93 degrees.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 308 PM CDT WED JUN 25 2014

Thursday night/Friday:

Another MCS is possible Thursday night per EC/WRF-ARW/WRF-NMM. The operational
NAM is drier, so will keep just with slight pops now. Overnight lows
will be in the 60s and 70s.

A more significant upper level trough will move across the region Friday.
This system has more dynamics associated with it with 75-100 kt 250-hPa
jet nosing in from the northwest. Will have to watch for severe thunderstorms
as plenty of cape is forecast along with fairly strong and veering upper
level winds.

Saturday and beyond:

More thunderstorms will be possible Saturday along a frontal boundary.
Beyond that, temperatures will moderate and be in the 90s by the end
of the weekend into next week. Another chance for storms is possible
Tuesday and Wednesday with a fropa and eventual upslope flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 627 PM CDT WED JUN 25 2014

Basically, nearly clear skies and good visibilities will result in
VFR flight conditions through the entire |24 hour Taf period.
Expect southeast to south winds at 10 to 12 knot overnight, with
surface winds becoming south at 15g25kt around 15Z on Thursday.
Also, you can expect a cig around 200-250 for much of the night
time periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  90  68  92 /  50  10  20  10
GCK  66  92  68  93 /  50  10  20  20
EHA  65  92  67  94 /  50  20  10  10
LBL  67  93  69  96 /  50  10  10  10
HYS  66  90  71  91 /  40  20  20  20
P28  67  90  73  92 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Sugden
AVIATION...Burke
Hazardous weather outlook, Jun 25, 2:32 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT WED JUN 25 2014

KSZ030-031-043>046-061>066-074>081-084>090-262200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
332 PM CDT WED JUN 25 2014 /232 PM MDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON,
THEN INCREASING ACROSS FAR WESTERN KANSAS IN THE EVENING. MORE
THUNDERSTORMS MAY DEVELOP ACROSS EASTERN COLORADO AND FAR WESTERN
KANSAS DURING THE EVENING AND PROPAGATE EASTWARD TOWARD DODGE CITY
BY AROUND MIDNIGHT. WITH WEAK WIND SHEAR, SEVERE THUNDERSTORMS ARE
NOT LIKELY, WITH THE MAIN THREAT OF SMALL HAIL, BRIEF HEAVY
RAINFALL, AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE IN THE FORECAST FOR
PORTIONS OF WEST CENTRAL, SOUTHWEST, AND SOUTH CENTRAL KANSAS
THROUGH THE END OF THE WEEK. THE GREATEST CHANCE WILL BE FARTHER
NORTH, THOUGH, ALONG AND NORTH OF HIGHWAY 96.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 25, 4:32 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT WED JUN 25 2014

KSZ061-062-252315-
HAMILTON-KEARNY-
432 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND WESTERN
KEARNY COUNTIES...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF SYRACUSE...MOVING NORTHEAST AT 20
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3823 10176 3814 10131 3774 10161 3781 10180
TIME...MOT...LOC 2231Z 197DEG 17KT 3782 10171

FINCH
Local storm report, Jun 25, 5:23 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 S SYRACUSE            37.89N 101.75W
06/25/2014  M1.00 INCH       HAMILTON           KS   NWS EMPLOYEE

&&

JFINCH
Local storm report, Jun 25, 5:47 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 S SYRACUSE            37.92N 101.75W
06/25/2014  M1.75 INCH       HAMILTON           KS   FIRE DEPT/RESCUE

&&

DWOLFE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:06 PM MDTSpecial Weather StatementDDCHamilton39 min
Jun 26, 12:28 AM MDTSpecial Weather StatementDDCTrego47 min
Jun 26, 12:58 AM MDTSevere Thunderstorm WarningDDCEllis42 min
Jun 26, 4:04 AM MDTFlash Flood WarningDDCTrego3 hr
Jun 26, 5:44 AM MDTFlash Flood WarningDDCNess3 hr
Jun 26, 9:44 AM MDTSpecial Weather StatementDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.